Illinois, 2013

Flooding in Illinois, May 29 to 31, 2013

May 29 to 31, 2013 · NWS DVN · 2 events in 2 counties and zones

Heavy rains during the last week of May resulted in parts of the Mississippi River to reach and exceed their respective major flood stage level between May 29th and May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last week of May resulted in parts of the Mississippi River to reach and exceed their respective major flood stage level between May 29th and May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 11:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 29, 11:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 PM CDT WED MAY 29 2013

.UPDATE...
ISSUED AT 1230 PM CDT WED MAY 29 2013

CONVECTIVE TEMPERATURE IS BEING ACHIEVED WITH SATELLITE SHOWING CU
DEVELOPING. THE SFC WIND PLOT INDICATES THE 850MB WARM FRONT IS
SLOWLY MOVING NORTH THROUGH THE CWFA. AS MENTIONED EARLIER... THIS
FEATURE MAY PROVIDE A FOCUS FOR INDIVIDUAL CONVECTION TO BECOME
MORE ORGANIZED DURING THE AFTERNOON.

BASED ON THE LATEST RAP TRENDS FROM THE MCS AND LIFT TOOLS...
CONVECTION IS EXPECTED TO BEGIN DEVELOPING ACROSS THE AREA BY MID
AFTERNOON.                ..08..

UPDATE ISSUED AT 939 AM CDT WED MAY 29 2013

12Z UA ANALYSIS IS INTERESTING. THERE IS A STRONG PLUME OF DEEP
MOISTURE RUNNING FROM NORTHERN MEXICO INTO NORTHWEST MISSOURI.
KTOP MAY BE PARTIALLY CONTAMINATED BY CONVECTION BUT DEW POINTS IN
THE MID TEENS ARE PRESENT IN THIS PLUME. THE 850MB WARM FRONT RUNS
FROM A LOW IN NORTHWEST KANSAS...TO JUST NORTH OF KOMA...TO NEAR KILX.

THE CURRENT CONVECTION THAT HAS DEVELOPED IN THE TRI-STATE AREA OF
NE/KS/MO WILL MAINTAIN ITSELF THROUGH THE MORNING AS IT IS LOCATED
IN THE BETTER MOISTURE AND STRONGER LLJ.

MCS AND LIFT TOOLS INDICATE THIS CONVECTION SHOULD CONTINUE MOVING
NORTHEASTWARD THROUGH THE LATE MORNING AND AFTERNOON. A THETA E
GRADIENT DOES DEVELOP BY LATE MORNING/EARLY AFTERNOON OVER THE
CWFA MOST LIKELY IN RESPONSE TO THE 850MB WARM FRONT.

CONVECTION OVER THE CWFA WILL BE SEEN BUT WE WILL LIKELY HOLD OFF
UNTIL CONVECTIVE TEMPERATURE IS ACHIEVED. CONVECTIVE TEMPERATURE
SHOULD BE ACHIEVED AROUND MID DAY PLUS/MINUS AN HOUR. WEAK VORT
MAXES MOVING ALONG IN THE FLOW ALOFT IS EXPECTED TO ALLOW
CONVECTION TO BECOME MORE NUMEROUS AS THE AFTERNOON PROGRESSES.
THE 850MB WARM FRONT MAY ALLOW INDIVIDUAL CELLS TO BECOME MORE
ORGANIZED DURING THE AFTERNOON HOURS.        ..08..

UPDATE ISSUED AT 650 AM CDT WED MAY 29 2013
THE FLASH FLOOD WATCH WAS DROPPED AROUND 6 AM WITH THE LAST OF THE
OVERNIGHT MCS MOVING EAST OF THE AREA.  NO CHANGES WERE MADE TO THE
REST OF THE FORECAST HOWEVER THE ELEVATED TSRA JUST SHOWING UP IN
NORTHEAST KANSAS AND NW MO WILL HAVE TO BE WATCH. CURRENT
TRAJECTORY SHOULD KEEP IT WEST OF THE FORECAST AREA THIS MORNING.
IF IT SPREADS FURTHER EAST THAN EXPECTED THAN POPS WILL HAVE TO BE
ADJUSTED UP FOR IN THE WEST FOR THIS MORNING.

DLF

&&

.SYNOPSIS...
ISSUED AT 357 AM CDT WED MAY 29 2013

A STATIONARY FRONT WAS LOCATED JUST NORTH OF THE FORECAST AREA
EARLY THIS MORNING. THE FRONT EXTENDED SOUTHWEST INTO LOW PRESSURE
OVER EASTERN COLORADO. THE UPPER TROF WAS STILL OVER ROCKIES THIS
MORNING WITH A BROAD AREA OF SOUTHWESTERLY FLOW DOWNSTREAM INTO
THE CENTRAL U.S. THE LATEST MCS TO MOVE THROUGH THE REGION WAS
OVER THE SOUTHERN CWFA AND IS ON TRACK TO EXIT THE FORECAST AREA
AROUND 12Z.

&&

.SHORT TERM...(TODAY)
ISSUED AT 357 AM CDT WED MAY 29 2013

CATEGORICAL POPS WERE CONTINUED OVER THE SOUTH PRIOR TO 12Z...TO
COVER THE EXITING MCS. AFTER THAT HAVE PULLED POPS BACK TO CHANCE
CATEGORY FOR THE REST OF THE DAY. WITH THE STATIONARY FRONT NORTH
OF THE FORECAST AREA THERE WILL BE A LACK OF A SIGNIFICANT FEATURE
FOR CONVECTION TO FOCUS ON THE REST OF THE DAY. MODELS ARE SHOWING
A WEAK S/W LIFTING THROUGH THIS AFTERNOON...DURING PEAK HEATING.
PW/S WILL STILL EXCEED 1.5 INCHES OVER THE AREA TODAY SO ANY
STORMS THAT DEVELOP COULD PRODUCE BRIEF HEAVY RAINS. SINCE THERE
WILL NOT BE ANY SURFACE BOUNDARIES OVER AREA TO HELP ORGANIZE STORMS
THAT DEVELOP...THE THREAT OF WIDESPREAD HEAVY RAINS WILL BE LOW.
THEREFORE THE FLASH FLOOD WATCH WILL NOT BE EXTENDED PAST 12Z
PROVIDED THE CURRENT MCS IS OUT OF THE AREA BY THAT TIME. AFTER
THE MCS MOVES EAST OF THE AREA WE SHOULD SEE SOME FILTERED SUN BY
LATE MORNING OR EARLY AFTERNOON WHICH WILL HELP PUSH TEMPERATURES
INTO THE LOW TO MID 80S OVER MOST OF THE AREA.

.LONG TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 357 AM CDT WED MAY 29 2013

ACTIVE PATTERN WILL KEEP A CONTINUED THREAT OF THUNDERSTORMS...HEAVY
RAIN AND FLOODING THROUGH FRIDAY. UPPER WAVE PROGGED TO SWEEP PAST
TO THE NORTH ON SATURDAY WILL SHUNT THE PERSISTENT STREAM OF GULF
MOISTURE EASTWARD TOWARD THE NORTHEAST U.S...ENDING THE HEAVY RAIN
THREAT. HIGH PRESSURE THAT FOLLOWS FOR SUNDAY INTO AT LEAST MONDAY
WILL PROVIDE A MUCH NEEDED BREAK OF DRY AND SOMEWHAT COOLER WEATHER.

TONIGHT...FORECAST MODELS INDICATE CONDITIONS OVERALL WILL BE LESS
SUPPORTIVE OF ORGANIZED MCS ACTIVITY AFFECTING THE FORECAST AREA.
THE 850 MB CONVERGENCE AXIS AND SURFACE BOUNDARY OVER THE FORECAST
AREA TONIGHT WILL BE PUSHED WELL TO THE NORTH...BUT THERE WILL STILL
BE ADDITIONAL RIPPLES IN THE S-SW UPPER LEVEL FLOW AND POSSIBLE WEAK
LOW LEVEL BOUNDARIES TO WARRANT AT LEAST LOW END CHANCE POPS FOR
THUNDERSTORMS.

THURSDAY AND FRIDAY...THE HEAVY RAINFALL THREAT RETURNS AS MODELS CONTINUE
TO DEPICT A STRONG UPPER LEVEL WAVE...CURRENTLY MOVING THROUGH THE 4
CORNERS REGION...TO LIFT THROUGH DURING PEAK HEATING THURSDAY. THIS
WOULD LIKELY BE FOLLOWED BY ADDITIONAL WAVES AND MCS/S OVERNIGHT
OVER THE REGION AND POSSIBLY INTO THE LOCAL AREA...MUCH LIKE WHAT
HAS OCCURRED THE PAST SEVERAL NIGHTS. THIS WILL ALSO PRESENT A
CONTINUED RISK FOR SEVERE STORMS AND SPC HAS A SLIGHT RISK OVER THE
ENTIRE FORECAST AREA. WITH A SIMILAR MOISTURE FEED AS THE PAST
SEVERAL DAYS...WILL CARRY A WIDESPREAD...BROAD-BRUSHED 1 TO ROUGHLY
1.4 INCHES OF QPF FOR THE DAYTIME THURSDAY. MUCH HIGHER AMOUNTS WILL
BE POSSIBLE AND WILL LIKELY NEED A FLASH FLOOD WATCH BEGINNING
THURSDAY...POSSIBLY CONTINUING THROUGH FRIDAY...WHEN ADDITIONAL
WAVES AHEAD OF THE APPROACHING UPPER WAVE WILL BE POSSIBLE DURING
PEAK HEATING. THIS WILL ALSO PRESENT A CONTINUED RISK FOR SEVERE
STORMS WITH THE ADDED SUPPORT OF A STRONGER FLOW ALOFT AHEAD OF THE
APPROACHING UPPER WAVE. TEMPERATURES THROUGHOUT WILL BE DEPENDENT ON
THE TIMING OF THUNDERSTORM COMPLEXES...AND FOR NOW WILL STAY WITH
HIGHS IN THE 70S TO LOWER 80S AND LOWS IN THE 60S.

RAIN AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY NIGHT INTO
SATURDAY...BUT THE RISK FOR HEAVY RAIN SHOULD DIMINISH CONSIDERABLY
AS THE FEED OF GULF MOISTURE PUSHES EAST OF THE REGION. TEMPERATURES
MAY BE LIMITED TO HIGHS ONLY IN THE 60S AS CANADIAN HIGH PRESSURE
BUILDS IN UNDER A SHORT PERIOD OF W-NW FLOW ALOFT. EARLY NEXT
WEEK...TEMPERATURES SHOULD MODERATE AT LEAST BACK INTO THE 70S WITH
RAIN CHANCES RETURNING LATE TUESDAY.    SHEETS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED MAY 29 2013

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH 06Z/30. SATELLITE
SHOWS DIURNAL CUMULUS CLOUDS DEVELOPING WHICH SHOULD EVOLVE INTO
ISOLD TO SCATTERED SHRA/TSRA. IF A TSRA AFFECTS A TAF SITE A BRIEF
PERIOD OF MVFR CONDITION MAY OCCUR. AFT 06Z/30 VFR CONDITIONS
SHOULD CONTINUE BUT ANOTHER NOCTURNAL TSRA COMPLEX WILL DEVELOP IN
WESTERN IOWA THAT SLOWLY MOVES EAST. AFT 12Z/30 THIS TSRA COMPLEX
WILL AFFECT EASTERN IOWA AND EVENTUALLY NORTHERN ILLINOIS AND
POSSIBLY BRING MVFR CONDITIONS.            ..08..

&&

.HYDROLOGY...
ISSUED AT 357 AM CDT WED MAY 29 2013

THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING HAS DIMINISHED SOME
FOR TODAY...BUT WILL RETURN THURSDAY AND FRIDAY WHEN ADDITIONAL
LARGE THUNDERSTORM COMPLEXES WITH HEAVY RAINFALL APPEAR LIKELY. A
FLASH FLOOD WATCH MAY BE NEEDED...ESPECIALLY OVER THE FORECAST AREA
SOUTH OF I-80 THAT IS SATURATED FROM NUMEROUS ROUNDS OF HEAVY
RAINFALL OVER THE PAST 3 TO 5 DAYS.

MODERATE TO MAJOR RIVER FLOODING...AND IN SOME INSTANCES RECORD
FLOODING...WILL CONTINUE ALONG TRIBUTARY RIVERS IN EASTERN IA AND
FAR NORTHEAST MISSOURI. THE MISSISSIPPI RIVER IS EXPECTED TO SEE
MODERATE TO MAJOR FLOODING...ESPECIALLY DOWNSTREAM FROM MUSCATINE.

WITH ADDITIONAL RUNOFF FLOWING INTO THE RIVERS FROM LAST NIGHT/S
HEAVY RAIN...AND CHANGES IN FORECAST QPF...CONTINUED ADJUSTMENTS TO
BOTH THE MAGNITUDE AND TIMING OF RIVER FLOODING CAN BE EXPECTED IN
UPDATED WARNING STATEMENTS AND FORECASTS ISSUED LATER TODAY.

SHEETS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...DLF
SHORT TERM...DLF
LONG TERM...SHEETS
AVIATION...08
HYDROLOGY...SHEETS
Hazardous weather outlook, May 29, 3:36 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT WED MAY 29 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE STORMS ESPECIALLY FROM LATE THIS
AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER RISKS WILL
BE DAMAGING WINDS AND LARGE HAIL.

CONDITIONS WILL REMAIN FAVORABLE FOR LOCALLY HEAVY RAINS WITH THE
STRONGER STORMS. HOWEVER...IT DOES NOT APPEAR THAT THERE WILL
ORGANIZED STRONG STORMS THAT WOULD POSE A THREAT OF WIDESPREAD
FLASH FLOODING.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA. SEVERAL ROUNDS OF
THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS PERIOD. THE PRIMARY
THREAT WILL BE HEAVY RAINFALL...WHICH MAY LEAD TO SIGNIFICANT FLASH
FLOODING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL...PRIMARILY WITH STORMS THAT OCCUR DURING THE LATE
AFTERNOON AND EVENING HOURS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY.
CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE WEATHER AND HEAVY
RAINFALL IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

DLF/SHEETS

In the hours before

Local storm report, May 29, 8:19 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 AM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       1 WSW BROCK             40.55N 92.17W
05/29/2013  M1.60 INCH       SCOTLAND           MO   TRAINED SPOTTER

            14 HOUR TOTAL. THE RAINFALL TOTAL SINCE THE MORNING OF
            MAY 25 IS 7.40 INCHES.

&&

TP
Local storm report, May 29, 8:42 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 AM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 W KAHOKA              40.42N 91.78W
05/29/2013  M1.39 INCH       CLARK              MO   COCORAHS

0900 AM     HEAVY RAIN       3 ENE FORT MADISON      40.64N 91.30W
05/29/2013  M1.07 INCH       LEE                IA   COCORAHS

0900 AM     HEAVY RAIN       2 SW NEW LONDON         40.91N 91.43W
05/29/2013  M1.23 INCH       HENRY              IA   COCORAHS

0900 AM     HEAVY RAIN       7 SSW BURLINGTON        40.72N 91.17W
05/29/2013  M1.67 INCH       LEE                IA   COCORAHS

0900 AM     HEAVY RAIN       1 SSE BURLINGTON        40.80N 91.12W
05/29/2013  M2.04 INCH       DES MOINES         IA   COCORAHS

0900 AM     HEAVY RAIN       4 W FARMINGTON          40.64N 91.82W
05/29/2013  M3.00 INCH       VAN BUREN          IA   COCORAHS

0900 AM     HEAVY RAIN       2 N NEW WINDSOR         41.23N 90.45W
05/29/2013  M1.12 INCH       MERCER             IL   COCORAHS

0900 AM     HEAVY RAIN       SSW STRONGHURST         40.75N 90.90W
05/29/2013  M1.34 INCH       HENDERSON          IL   COCORAHS

0900 AM     HEAVY RAIN       NW RUTLEDGE             40.31N 92.09W
05/29/2013  M1.41 INCH       SCOTLAND           MO   COCORAHS

&&

TP
Local storm report, May 29, 9:04 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 AM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     W PLEASANT PLAIN        41.15N 91.86W
05/28/2013                   JEFFERSON          IA   TRAINED SPOTTER

            LATE REPORT. SIDING BLOWN OFF OF HOUSE. A 4 INCH DIAMETER
            LIMB BLOWN DOWN. SEVERAL OTHER SMALLER BRANCHES ALSO
            BLOWN DOWN. BARN DAMAGED BY A FALLEN LIMB. TIME ESTIMATED
            BASED OFF OF RADAR DATA.

&&
Local storm report, May 29, 9:10 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1010 AM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       3 SSW BURLINGTON        40.77N 91.14W
05/29/2013  M1.70 INCH       DES MOINES         IA   TRAINED SPOTTER

            24 HR RAIN TOTAL.

0915 AM     HEAVY RAIN       1 WSW BROCK             40.55N 92.17W
05/29/2013  M1.60 INCH       SCOTLAND           MO   TRAINED SPOTTER

            14 HOUR TOTAL. THE RAINFALL TOTAL SINCE THE MORNING OF
            MAY 25 IS 7.40 INCHES.

0900 AM     HEAVY RAIN       NW RUTLEDGE             40.31N 92.09W
05/29/2013  M1.41 INCH       SCOTLAND           MO   COCORAHS

0900 AM     HEAVY RAIN       2 N NEW WINDSOR         41.23N 90.45W
05/29/2013  M1.12 INCH       MERCER             IL   COCORAHS

0900 AM     HEAVY RAIN       4 W FARMINGTON          40.64N 91.82W
05/29/2013  M3.00 INCH       VAN BUREN          IA   COCORAHS

0900 AM     HEAVY RAIN       1 SSE BURLINGTON        40.80N 91.12W
05/29/2013  M2.04 INCH       DES MOINES         IA   COCORAHS

0900 AM     HEAVY RAIN       7 SSW BURLINGTON        40.72N 91.17W
05/29/2013  M1.67 INCH       LEE                IA   COCORAHS

0900 AM     HEAVY RAIN       2 SW NEW LONDON         40.91N 91.43W
05/29/2013  M1.23 INCH       HENRY              IA   COCORAHS

0900 AM     HEAVY RAIN       3 ENE FORT MADISON      40.64N 91.30W
05/29/2013  M1.07 INCH       LEE                IA   COCORAHS

0900 AM     HEAVY RAIN       3 W KAHOKA              40.42N 91.78W
05/29/2013  M1.39 INCH       CLARK              MO   COCORAHS

0900 AM     HEAVY RAIN       SSW STRONGHURST         40.75N 90.90W
05/29/2013  M1.34 INCH       HENDERSON          IL   COCORAHS

0800 AM     HEAVY RAIN       4 NW MONMOUTH           40.95N 90.70W
05/29/2013  M1.81 INCH       WARREN             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0724 AM     HEAVY RAIN       5 NW CROTON             40.64N 91.74W
05/29/2013  M1.90 INCH       VAN BUREN          IA   TRAINED SPOTTER

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
05/29/2013  M1.70 INCH       WASHINGTON         IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       DONNELLSON              40.64N 91.56W
05/29/2013  M1.37 INCH       LEE                IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       KEOSAUQUA               40.73N 91.96W
05/29/2013  M1.63 INCH       VAN BUREN          IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       BURLINGTON REGIONAL AIR 40.78N 91.13W
05/29/2013  M1.83 INCH       DES MOINES         IA   ASOS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       2 S BURLINGTON          40.78N 91.12W
05/29/2013  M1.94 INCH       DES MOINES         IA   CO-OP OBSERVER

            24 HOUR TOTAL. TOTAL SINCE 530 PM CDT MAY 28 WAS 1.48
            INCHES.

0700 AM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
05/29/2013  M2.10 INCH       VAN BUREN          IA   TRAINED SPOTTER

            10 HOUR TOTAL.

0650 AM     HEAVY RAIN       GALVA                   41.17N 90.04W
05/29/2013  M2.00 INCH       HENRY              IL   EMERGENCY MNGR

            24 HOUR TOTAL.

0640 AM     HEAVY RAIN       1 S SALEM               40.84N 91.62W
05/29/2013  M1.27 INCH       HENRY              IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0600 AM     HEAVY RAIN       W PLEASANT PLAIN        41.15N 91.86W
05/29/2013  M3.00 INCH       JEFFERSON          IA   TRAINED SPOTTER

            13 HOUR RAINFALL.

0600 AM     HEAVY RAIN       GLADSTONE               40.86N 90.96W
05/29/2013  M2.03 INCH       HENDERSON          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&
Local storm report, May 29, 10:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1112 AM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            5 E CANTRIL             40.64N 91.98W
05/29/2013                   VAN BUREN          IA   TRAINED SPOTTER

            THE FOX RIVER IS FLOODING PORTIONS OF JERSEY AVE. AT THIS
            TIME. LOCATION IS ABOUT 1 MILE NORTH OF SPOTTERS
            RESIDENCE.

&&
Special weather statement, May 29, 10:28 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT WED MAY 29 2013

IAZ089-ILZ025-026-292100-
DES MOINES-HENDERSON-WARREN-
INCLUDING THE CITIES OF...BURLINGTON...OQUAWKA...MONMOUTH
1128 AM CDT WED MAY 29 2013

...HIGH WATER STILL CAUSING PROBLEMS IN SOME AREAS...

HEAVY RAIN LAST NIGHT CAUSED FLASH FLOODING ACROSS HENDERSON AND
WARREN COUNTIES IN ILLINOIS...AND DES MOINES COUNTY IN IOWA.

CALLS TO COUNTY SHERIFF AND EMERGENCY MANAGERS INDICATE WATER IS
STILL COVERING SOME ROADS. THE FOLLOWING INFORMATION IS KNOWN.

WARREN COUNTY ILLINOIS...THE MAJOR HIGHWAYS ARE CLEAR OR ONLY HAVE
WATER ON ONE LANE IN SPOTS. SEVERAL SECONDARY GRAVEL ROADS THAT
CROSS CEDAR CREEK AND THE SOUTH BRANCH OF HENDERSON CREEK ARE
STILL CLOSED DUE TO HIGH WATER. SOME GRAVEL ROADS CROSSING SOUTH
HENDERSON CREEK...BIG NEGRO CREEK...AND NEGRO CREEK IN THE
SOUTHERN PART OF WARREN COUNTY ARE ALSO CLOSED.

HENDERSON COUNTY ILLINOIS...HIGHWAY 94 IS CLOSED AT BALD BLUFF.
HIGHWAY 34 IS CLOSED EAST OF BIGGSVILLE. SEVERAL SECONDARY GRAVEL
ROADS REMAIN CLOSED AS WELL.

DES MOINES COUNTY IOWA...SEVERAL ROADS ARE STILL FLOODED.

WATER LEVELS WILL CONTINUE TO SLOWLY DROP THROUGH THE
AFTERNOON. MOTORISTS TRAVELING IN THESE COUNTIES SHOULD FIND
ALTERNATE ROUTES IF A FLOODED ROAD IS ENCOUNTERED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Henderson

When
May 29, 1:00 PM CST to May 31, 11:59 PM CST
Where
Henderson County, 3.18 mi NNW of Big River St Forest to 3.45 mi WSW of Lomax
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.070, -90.950

Heavy rains during the last week of May resulted in the Mississippi River at Gladstone and Burlington going above their respective major flood stage levels.

Gladstone rose above its 14 foot major flood stage level during the early morning of May 31st. It remained above 14 feet through the end of the month.

Burlington rose above its 18 foot major flood stage level during the afternoon of May 29th. It remained above 18 feet through the end of the month.

Flood, Hancock

When
May 29, 8:00 PM CST to May 31, 11:59 PM CST
Where
Hancock County, 6.31 mi N of Nauvoo to 2.96 mi WSW of Warsaw
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.640, -91.400

Heavy rains during the last week of May resulted in the Mississippi River at Keokuk, IA going above the major flood stage level of 19 feet during the evening of May 29th. It briefly fell about 1/4 of an inch below the major flood stage level during the early evening hours of May 30. It then rose above 19 feet and remained above it through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451699, 451704.